HIV lipodystrophy and its metabolic consequences: Implications for clinical practice
Department of Chemical Pathology, St. Thomas' Hospital, London, UK. Current Medical Research and Opinion
(Impact Factor: 2.65).
04/2008; 24(3):609-24. DOI: 10.1185/030079908X272742
The introduction of highly active antiretroviral therapy (HAART) around 1996 markedly reduced mortality and morbidity from human immunodeficiency virus (HIV) infection. As life expectancy has improved, the chronic complications of HIV and HAART have become increasingly relevant.
This article provides an overview of the HIV-associated lipodystrophy, its pathogenesis and its clinical consequences (based on a search strategy in PubMed including literature published to November 2007).
Lipodystrophy syndrome is characterized by abnormal fat distribution syndrome associated with metabolic disturbances and includes insulin resistance, deranged glucose and lipid metabolism. It is associated with increased risks of progression to type 2 diabetes and cardiovascular disease. Robust diagnostic criteria are required for lipodystrophy, and subsequent prospective cohort studies and randomized controlled trials are then required to determine the etiology and prognosis of lipodystrophy, and to evaluate therapeutic interventions for this consequence of HAART. Therapies to improve insulin resistance have been tried but they are frequently ineffective, and are limited by potential toxicity in this population. Hence, current management options for HIV associated lipodystrophy are limited and are mostly based on avoidance of risk factors and switching of antiretroviral drugs.
As the '3 by 5 strategy' of providing HIV drugs to the developing world is implemented worldwide, the numbers of patients adhering to antiretroviral medicines is dramatically increasing. One must be aware that in reducing the burden of acute retroviral disease, the treatments proposed might lead to significant rates of metabolic complications and further exacerbation of the epidemic of diabetes and cardiovascular disease.
Available from: Peter Owira
- "Known metabolic complications of NRTI administration include lipodystrophy, dyslipidemia, hepatotoxicity, hepatomegaly, metabolic syndrome, hyperlactatemia, and cardiomyopathy[11,13,343536. Cellular oxidative damage caused by mitochondrial toxicity is one of the numerous scientific mechanisms that underscore the development of these complications[22,37]. Common antioxidants such as vitamins C and E, uridine as well as carnitine have been investigated in preventing or reversing these complications with minimal success383940. "
[Show abstract] [Hide abstract]
ABSTRACT: Nucleoside Reverse Transcriptase Inhibitors (NRTIs) have not only improved therapeutic outcomes in the treatment of HIV infection but have also led to an increase in associated metabolic complications of NRTIs. Naringin’s effects in mitigating NRTI-induced complications were investigated in this study. Wistar rats, randomly allotted into seven groups (n = 7) were orally treated daily for 56 days with 100 mg/kg zidovudine (AZT) (groups I, II III), 50 mg/kg stavudine (d4T) (groups IV, V, VI) and 3 mL/kg of distilled water (group VII). Additionally, rats in groups II and V were similarly treated with 50 mg/kg naringin, while groups III and VI were treated with 45 mg/kg vitamin E. AZT or d4T treatment significantly reduced body weight and plasma high density lipoprotein concentrations but increased liver weights, plasma triglycerides and total cholesterol compared to controls, respectively. Furthermore, AZT or d4T treatment significantly increased oxidative stress, adiposity index and expression of Bax protein, but reduced Bcl-2 protein expression compared to controls, respectively. However, either naringin or vitamin E significantly mitigated AZT- or d4T-induced weight loss, dyslipidemia, oxidative stress and hepatocyte apoptosis compared to AZT- or d4T-only treated rats. Our results suggest that naringin reverses metabolic complications associated with NRTIs by ameliorating oxidative stress and apoptosis. This implies that naringin supplements could mitigate lipodystrophy and dyslipidemia associated with NRTI therapy.
Available from: Giancarlo Ceccarelli
- "This condition may have predisposed the patient to develop the disorder and could constitute a background that contributes to the final appearance of buffalo hump after raltegravir plus atazanavir treatment. Current data indicate that the etiology of HIV-associated Buffalo Hump remains elusive but is likely multifactorial and includes, metabolic disorders, genetic factors, receipt of ART and HIV infection itself . "
[Show abstract] [Hide abstract]
ABSTRACT: The availability of raltegravir plus atazanavir provides an alternative antiretroviral strategy that may be equally efficacious and less toxic than those currently recommended in HIV treatment guidelines. In fact, this new combination antiretroviral therapy attracts the attention of the scientific community because both drugs have a good safety profile coupled with potent antiviral activity, and their combined use would avert nucleoside- and ritonavir-related toxicities.
We describe the case of a 47-year-old, Caucasian woman treated for HIV-1 infection who developed Buffalo Hump during antiretroviral therapy, including raltegravir and unboosted atazanavir. Clinical evaluation and an ultrasonography scan of the cervical region showed a new progressive increase of lipohypertrophy and the results of DEXA confirmed these data. In our patient the worsening of the Buffalo Hump cannot be attributed to hypercortisolism; insulin-resistance, diabetes, dyslipidemia, hyperlactatemia and metabolic syndrome were not present. Moreover, she was not in therapy with antiretroviral drugs that are described as the cause of Buffalo Hump; on the other hand she developed this side effect three months after the switch of the antiretroviral therapy to raltegravir plus unboosted atazanavir.
Current data indicate that the etiology of HIV-associated Buffalo Hump remains elusive but is likely multifactorial; a possible contributing cause, but not the main cause, could be exposure to antiretroviral drugs. To the best of our knowledge, this is the first report on development of Buffalo Hump in the course of antiretroviral therapy, including the use of these drugs. On the basis of our data we can formulate the hypothesis of a pharmacological pathogenesis that underlies the development of this case of Buffalo Hump in the absence of other risk factors.
Available from: Catherine L Cherry
- "Nucleoside reverse transcriptase inhibitors (NRTI) 56 such as stavudine are potent and efficacious components of this 57 therapy. Stavudine is no longer commonly used in well-resourced 58 settings due to high rates of toxicities such as lipoatrophy, neurop- 59 athy, pancreatitis, hepatic steatosis and lactic acidosis (Cossarizza 60 and Moyle, 2004; Martin et al., 1994; Cherry et al., 2005, 2006; 61 Nolan et al., 2003; SAHIV 2005; Waters and Nelson, 2007; Mallewa 62 et al., 2008; Wierzbicki et al., 2008). However, as stavudine is effec- 63 tive, available in generic fixed-dose combinations and associated 64 with lower rates of anemia than zidovudine, it remains widely 65 used in many resource-limited nations due to lack of practical, 66 affordable alternatives. "
[Show abstract] [Hide abstract]
ABSTRACT: HIV therapy with nucleoside analogue reverse transcriptase inhibitors (NRTI) such as stavudine remains in widespread use in resource-limited nations due to potent efficacy, convenience of formulation and lack of practical alternatives. However, it remains unclear whether adverse side effects with NRTI include reduced mitochondrial respiratory function, particularly in peripheral blood lymphocytes (PBLs). The aim of this study was to determine whether stavudine-based highly active antiretroviral therapy (HAART) is associated with impaired mitochondrial respiratory transport chain function in patient derived CD4+PBLs. CD4+PBLs were isolated from asymptomatic HIV-infected patients treated with stavudine-HAART for 3 months (n=10), HIV-infected patients not on treatment (n=9) and uninfected controls (n=18). The basal mitochondrial oxygen consumption of CD4+PBLs from stavudine-treated patients was reduced relative to that of untreated HIV-infected patients and controls (stavudine treated group, 4.22 (25% 2.16, 75% 8.84); control uninfected, 11.2 (25% 3.95, 75% 16.6); untreated 18.1 (25% 11.8, 75% 37.9)ng oxygen atoms/min/ml). Maximal oxygen consumption (stimulated with the proton ionophore FCCP) in cells from stavudine treated patients was also reduced relative to that of untreated patients and controls (stavudine treated, 24.4+/-10.5; control uninfected, 50.6+/-39.5; untreated, 68.8+/-41.1 ng oxygen atoms/min/ml). Citrate synthase activities, relative mitochondrial volume (by electron microscopy) and mtDNA copy numbers per cell were not different between groups. Therapy with stavudine results in impaired mitochondrial function in CD4+PBLs that does not appear to be due to reduced mitochondrial volume or DNA content and cannot be attributed to infection with HIV.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.